Bisphosphonates and low-impact femoral fractures: current evidence on alendronate-fracture risk

Geriatrics. 2009 Jan;64(1):18-23.

Abstract

Several recent medical articles have described multiple cases of unusual low-impact subtrochanteric stress fractures or completed fractures of the femur in patients who have been on the bisphosphonate alendronate for several years for osteoporosis or osteopenia. Some patients have experienced such fractures in both femurs. The fractures are often preceded by pain in the affected thigh, may have a typical x-ray appearance, and many have delayed healing. It has been hypothesized that in some patients, long-term alendronate causes oversuppression of bone turnover, resulting in bones that are brittle despite improved bone density. In patients with atypical or low-impact fractures of the femoral shaft, consider the possible connection with alendronate use. Some bone specialists now recommend stopping alendronate in most patients after 5 years.

MeSH terms

  • Aged
  • Alendronate / administration & dosage
  • Alendronate / adverse effects*
  • Bone Density Conservation Agents / administration & dosage
  • Bone Density Conservation Agents / adverse effects*
  • Bone Resorption / etiology*
  • Drug Administration Schedule
  • Female
  • Femoral Fractures / etiology*
  • Fractures, Stress / etiology*
  • Humans
  • Middle Aged
  • Osteonecrosis / etiology
  • Osteoporosis / drug therapy*
  • Practice Guidelines as Topic

Substances

  • Bone Density Conservation Agents
  • Alendronate